Alert archive / Iowa / Flash Flood Warnings in 2010
Flash Flood Warning 22, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jun 15, 2010, 11:20 AM CDT for Poweshiek County, Iowa. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2010, 11:20 AM CDT (16:20 UTC)
- Expired
- Jun 15, 2010, 1:31 PM CDT
- In force
- 2 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Poweshiek County, IA
The radar
The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 11:47 AM CDT | HEAVY RAIN 1.75 | Deep River, IA | RAINFALL TOTAL SINCE 7AM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 316 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
595
WGUS53 KDMX 151620
FFWDMX
IAC157-151930-
/O.NEW.KDMX.FF.W.0022.100615T1620Z-100615T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1120 AM CDT TUE JUN 15 2010
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
POWESHIEK COUNTY IN CENTRAL IOWA...
* UNTIL 230 PM CDT
* AT 1118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. AROUND 1 TO 3 INCHES OF RAIN ARE EXPECTED IN THE
WARNED AREA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BROOKLYN AND MALCUM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 4152 9245 4152 9275 4180 9277 4185 9230
4160 9229
$$
JOHNSON2 follow-up statements
508
WGUS73 KDMX 151732
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1232 PM CDT TUE JUN 15 2010
IAC157-151930-
/O.CON.KDMX.FF.W.0022.000000T0000Z-100615T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POWESHIEK IA-
1232 PM CDT TUE JUN 15 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN POWESHIEK
COUNTY UNTIL 230 PM CDT...
AT 1228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS OVER THE WARNED AREA. HEAVY RAIN PRODUCING THUNDERSTORMS HAD
MOVED EAST INTO EASTERN IOWA BY 1225 PM. ADDITIONAL HEAVY RAINFALL
IS NOT EXPECTED.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BROOKLYN.
DO NOT DRIVE THROUGH FLOODED ROADS.
LAT...LON 4166 9248 4169 9260 4175 9267 4177 9277
4180 9277 4179 9250 4183 9231 4166 9231
$$
JOHNSON235
WGUS73 KDMX 151831
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
131 PM CDT TUE JUN 15 2010
IAC157-151846-
/O.CAN.KDMX.FF.W.0022.000000T0000Z-100615T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POWESHIEK IA-
131 PM CDT TUE JUN 15 2010
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN POWESHIEK
COUNTY IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4166 9248 4169 9260 4175 9267 4177 9277
4180 9277 4179 9250 4183 9231 4166 9231
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 6:23 AM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, Jun 15, 6:23 AM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 623 AM CDT TUE JUN 15 2010 .UPDATE AVIATION DISCUSSION... .SHORT TERM /TODAY/... H850 BOUNDARY AND WEAK SFC WAVE CONTINUE OVER THE AREA EARLY THIS AM. MODELS CONTINUE TO SUGGEST ISENTROPIC LIFT OVER THE BOUNDARY THIS MORNING WITH THE ACTIVITY GRADUALLY SHIFTING SOUTHEAST DURING THE AFTERNOON HOURS. HRRR/GFS/NAM ALL SHOW ACTIVITY IN KANSAS AND MO INCREASING NORTHWARD THROUGH THE MORNING. DENSE FOG ALSO A PROBLEM IN THE NORTH...THOUGH COVERAGE IS PATCHY TO AT TIMES WIDESPREAD. WILL ISSUE A DENSE FOG ADV FOR THE NORTHWEST/WEST UNTIL 8 AM. SHOWERS AND SCT STORMS WILL BE MOVING IN FROM THE SOUTH AND EXPECT THE MOVEMENT TO KEEP RAINFALL TOTALS FROM GETTING TOO HIGH. THERE MAY BE A FEW AREAS THAT NEED WATCHING DURING THE MORNING HOURS. HIGHS WILL BE HELD BACK A BIT NORTH/NORTHEAST. WILL SEE CLOUDS DIMINISH BY LATER IN THE AFTERNOON AND SUN TO RETURN MOST AREAS WEST. .LONG TERM /TONIGHT THROUGH MONDAY/... TONIGHT SHOULD BE QUIET WITH RIDGE MOVING OVER THE CWA. WILL LKLY SEE SOME PTCHY FOG WITH LIGHT WINDS OVR VERY WET GROUND AND HAVE PUT IN PTCHY FOR FOR MUCH OF THE CWA. WAA WED NGT WILL PRODUCE SOME TSRA OVR NGT WED NGT. MDLS ARE NOT VERY CONSISTENT WITH EACH OTHER OR EVEN INTERNALLY FOR THE SYS COMING THRU ON THU. WENT MOSTLY WITH TIMING OFF THE GFS AND THE THERMAL FIELDS...THOUGH PCPN FIELDS NOT MAKING A LOT SENSE CONCEPTUALLY. EXPECT TO SEE SOME REMAINING TSRA OVR THE NERN ZNS IN THE MRNG...WITH A GOOD PART OF THE DAY RAIN FREE. DECENT CAPE VALUES BCMG UNCAPPED BY AFTN SHOULD ALLOW FOR DECENT CONVECTION ALNG AND AHEAD OF CDFNT. EXPECT TO SEE FNT HAVING A HARD TIME GETTING TOO FAR SOUTH WITH UPR RDG TRYING TO BCM ESTABLISHED OVR THE CENTRAL U.S. AND UPPER LOW LIFTING WELL AWAY FRM THE CONUS. THE UPCOMING WEEKEND IS LKLY TO BECOME ACTIVE ONCE AGAIN WITH SWLY FLOW SETTING UP AND FNTL BNDRY HOLDING ACRS THE CENTRAL U.S. && .AVIATION... 15/12Z...WEAK BOUNDARY REMAINS OVER THE AREA WITH UPPER LEVEL LOW EXPECTED TO TRACK EAST TODAY. AS H850 TRANSPORT REMAINS SOUTHERLY TODAY SHOWERS AND THUNDERSTORMS WILL INCREASE SOUTHEAST HALF OF AREA. VSBYS WILL IMPROVE THIS AFTERNOON...BUT REMAIN VLIFR THROUGH 13Z AND THEN MVFR PRIOR TO VFR AFT 15Z. LOWS PULLS OUT BY 20Z AND CIGS SHOULD IMPROVE TO VFR MOST AREAS. BR AND FG AGAIN POSSIBLE AFT 16/04Z BUT WILL LET NEXT PACKAGE HANDLE TIMING AND COVERAGE OF EXPECTED CONDITIONS. /REV && .DMX WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVISORY UNTIL 8 AM CDT THIS MORNING FOR AUDUBON-BOONE-CALHOUN-CARROLL-CRAWFORD-EMMET-GREENE-GUTHRIE-HAMILTON- HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-STORY-WEBSTER- WINNEBAGO-WRIGHT. && SHORT TERM...REV LONG TERM...MS JUN 10 AVIATION...REV
Hazardous weather outlook, Jun 15, 5:10 AM CDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 510 AM CDT TUE JUN 15 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-161100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 510 AM CDT TUE JUN 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVER MOST OF THE AREA THIS MORNING...AND EAST OF A MASON CITY TO LAMONI LINE THIS AFTERNOON. SEVERE WEATHER IS NOT LIKELY...BUT LOCALLY HEAVY RAINFALL IS POSSIBLE. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF CENTRAL INTO SOUTHEAST IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY NIGHT AND CONTINUE INTERMITTENTLY THROUGH THE WEEKEND. SOME OF THE STORMS MAY BE SEVERE LATE WEDNESDAY NIGHT INTO EARLY THURSDAY OVER NORTHWEST IOWA...AND THURSDAY AND THURSDAY NIGHT OVER THE ENTIRE STATE WITH HIGH WINDS AND HAIL THE PRIMARY THREAT. AT THIS TIME IT IS TOO EARLY TO DETERMINE THE EXACT LOCATION AND EXTENT OF SEVERE WEATHER FRIDAY INTO THE WEEKEND...THOUGH SEVERE WEATHER IS POSSIBLE AS IS HEAVY RAINFALL. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF CENTRAL INTO SOUTHEAST IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME...ESPECIALLY THURSDAY AFTERNOON AND EVENING.
In the hours before
Local storm report, Jun 15, 10:24 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1024 AM CDT TUE JUN 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM FLASH FLOOD EDDYVILLE 41.16N 92.63W
06/15/2010 WAPELLO IA LAW ENFORCEMENT
WATER OVER HIGHWAY 63 EXIT 53 ON SOUTHEAST EDGE OF
EDDYVILLE.
&&
SEARCYLocal storm report, Jun 15, 10:40 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1040 AM CDT TUE JUN 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM HEAVY RAIN ALBIA 41.03N 92.80W
06/15/2010 M2.40 INCH MONROE IA TRAINED SPOTTER
2.4 INCHES EVENT TOTAL WITH 2.1 INCHES OF RAIN THAT FELL
BETWEEN 815 AM TO 10 AM.
&&
PODRAZIKLocal storm report, Jun 15, 10:46 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1046 AM CDT TUE JUN 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 AM FLASH FLOOD OTTUMWA 41.02N 92.42W
06/15/2010 WAPELLO IA TRAINED SPOTTER
8 TO 10 INCHES OF WATER ON SEVERAL ROADWAYS.
&&
JBLocal storm report, Jun 15, 10:50 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1050 AM CDT TUE JUN 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM FLASH FLOOD 2 N OTTUMWA 41.05N 92.42W
06/15/2010 WAPELLO IA LAW ENFORCEMENT
HIGHWAY 149 AND HIGHLAND PARK ROAD...WATER PARTIALLY
COVERING ROADWAY.
&&
SEARCYLocal storm report, Jun 15, 11:00 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1100 AM CDT TUE JUN 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 AM FLASH FLOOD 4 WSW PROMISE CITY 40.72N 93.22W
06/15/2010 WAYNE IA LAW ENFORCEMENT
FLASH FLOODING WAS REPORTED ALONG THE JUBILEE ROAD
SOUTHEAST OF CORYDON IN WAYNE COUNTY.
&&
JJOHNSONLocal storm report, Jun 15, 11:20 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1120 AM CDT TUE JUN 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 AM FLASH FLOOD MYSTIC 40.78N 92.94W
06/15/2010 APPANOOSE IA TRAINED SPOTTER
SOUTH 2ND, 3RD, 4TH, 6TH, W MAIN, POWELL, SPRING, WILLOW,
AND LOW RD ARE ALL UNDER WATER AND CLOSED. TOTAL RAINFALL
OF 2.6 INCHES SINCE 7 AM.
&&
JBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 3:29 AM CDT | Areal Flood Advisory | DMX | Black Hawk | 3 hr |
| Jun 15, 3:48 AM CDT | Dense Fog Advisory | DMX | Audubon, Boone, Calhoun, Carroll, Crawford, Emmet and 13 more | 3 hr |
| Jun 15, 8:23 AM CDT | River Flood Warning | DMX | Boone, Hamilton, Webster | 19 hr |
| Jun 15, 9:05 AM CDT | Flash Flood Warning | DMX | Appanoose, Decatur, Monroe, Wayne | 6 hr |
| Jun 15, 9:52 AM CDT | Flash Flood Warning | DMX | Mahaska, Monroe, Wapello | 5 hr |
| Jun 15, 10:03 AM CDT | Areal Flood Advisory | DMX | Wapello | 3 hr |
| Jun 15, 10:08 AM CDT | River Flood Warning | DMX | Decatur | 11 hr |
| Jun 15, 10:08 AM CDT | River Flood Warning | DMX | Appanoose, Wayne | 25 hr |
| Jun 15, 10:18 AM CDT | Flash Flood Warning | DMX | Davis, Wapello | 3 hr |
| Jun 15, 2:15 PM CDT | River Flood Warning | DMX | Wapello | 21 hr |
| Jun 15, 3:04 PM CDT | Areal Flood Warning | DMX | Appanoose, Monroe | 24 hr |
Nearby
Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.